Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 372, NWS Norman, OK

June 5, 2012Caddo County, Comanche County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Jun 5, 2012, 3:11 PM CDT for Caddo County, Comanche County, Oklahoma. It was in force for 49 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 5, 2012, 3:11 PM CDT (20:11 UTC)
Expired
Jun 5, 2012, 4:00 PM CDT
In force
49 min
Issued by
NWS Norman, OK
Area
Storm-based polygon

Counties Caddo County, OK, Comanche County, OK

The radar

The Altus AFB radar (KFDR), 85 km from the middle of the area, began a volume at 20:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 5, 3:40 PM CDTHAIL 0.883 E Fletcher, OKTHE REPORT WAS COURTESY OF THE NSSL SHAVE PROGRAM.
Jun 5, 3:45 PM CDTHAIL 0.881 E Fletcher, OKTHE REPORT WAS COURTESY OF THE NSSL SHAVE PROGRAM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 8.2 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2012-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1274 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2012-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1274 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
1329 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

057 
WUUS54 KOUN 052011
SVROUN
OKC015-031-052100-
/O.NEW.KOUN.SV.W.0372.120605T2011Z-120605T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
311 PM CDT TUE JUN 5 2012

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME SOUTHEASTERN CADDO COUNTY IN SOUTHWEST OKLAHOMA...
  NORTHEASTERN COMANCHE COUNTY IN SOUTHWEST OKLAHOMA...

* UNTIL 400 PM CDT

* AT 308 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED 
  A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND 
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR 
  FLETCHER...MOVING WEST AT 5 MPH. 

* LOCATIONS IMPACTED INCLUDE...
  ELGIN...CYRIL...FLETCHER AND STERLING. 

THIS INCLUDES INTERSTATE 44 BETWEEN MILE MARKERS 55 AND 64.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE INSIDE A STURDY BUILDING UNTIL THE STORM HAS PASSED.

&&

LAT...LON 3490 9836 3492 9816 3475 9810 3472 9826
TIME...MOT...LOC 2008Z 73DEG 4KT 3481 9821 

$$

MAXWELL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 12:38 PM CDT, 2 hours 33 minutes earlier.

Area forecast discussion, Jun 5, 12:38 PM CDT, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1238 PM CDT TUE JUN 5 2012

.AVIATION...
05/18Z TAFS...VFR CONDITIONS EXPECTED TO PREVAIL WITH MVFR/IFR NEAR
TSRA. WILL INCLUDE TEMPO THIS AFTERNOON FOR TSRA ACROSS SOUTHWEST
OKLAHOMA AND WESTERN NORTH TEXAS TERMINALS BASED ON SHORT TERM MODEL
SOLUTIONS.

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&
Hazardous weather outlook, Jun 5, 1:45 PM CDT, 1 hour 26 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE NORMAN OK
145 PM CDT TUE JUN 5 2012

OKZ004>048-050>052-TXZ083>090-061100-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
145 PM CDT TUE JUN 5 2012

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THROUGH TONIGHT...

THUNDERSTORM OUTLOOK...
A FEW STRONG TO PERHAPS SEVERE STORMS ARE POSSIBLE MAINLY OVER
SOUTHERN OKLAHOMA AND WESTERN NORTH TEXAS LATE THIS AFTERNOON
AND EVENING. THE STRONGEST ACTIVITY IS EXPECTED TO BE SOUTH OF
AN ELK CITY... TO DUNCAN... TO ATOKA LINE... INCLUDING ALL OF
WESTERN NORTH TEXAS... BETWEEN 4 PM AND MIDNIGHT. HOWEVER...
ORGANIZED SEVERE WEATHER IS NOT ANTICIPATED.

DISCUSSION...
AN UPPER LEVEL LOW PRESSURE AREA OVER WEST TEXAS EARLY THIS AFTERNOON
WILL BE THE FOCUS FOR SCATTERED SHOWER AND THUNDERSTORM DEVELOPMENT.
SOME OF THIS ACTIVITY WILL AFFECT PORTIONS OF WESTERN AND SOUTHWESTERN
OKLAHOMA AND WESTERN NORTH TEXAS DURING THE AFTERNOON AND EVENING HOURS.
MODEST AMOUNTS OF INSTABILITY WILL EXIST BY AFTERNOON ALLOWING A FEW
OF THESE STORMS TO BECOME STRONG OR POSSIBLE MARGINALLY SEVERE WITH
DAMAGING WINDS UP TO 60 MPH AND HAIL UP TO THE SIZE OF QUARTERS.

THE THREAT FOR STRONG TO SEVERE THUNDERSTORMS WILL DIMINISH
DURING THE LATE EVENING HOURS AS THE AIR COOLS AND STABILIZES.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT WEDNESDAY JUN 6.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...80 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...20 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THUNDERSTORM OUTLOOK...
A WEAK UPPER LEVEL LOW WILL REMAIN OVER NORTH TEXAS OR SOUTHERN
OKLAHOMA THROUGH THURSDAY WITH A CHANCE OF THUNDERSTORMS. BY LATER
IN THE WEEK AN UPPER LEVEL RIDGE WILL DEVELOP OVER THE CENTRAL
AND SOUTHERN PLAINS REDUCING THE CHANCE OF THUNDERSTORMS.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AROUND 5 AM
WEDNESDAY MORNING.

MBS/06/30

In the hours before

Special weather statement, Jun 5, 2:07 PM CDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
207 PM CDT TUE JUN 5 2012

OKZ038-051930-
COMANCHE OK-
207 PM CDT TUE JUN 5 2012

...SIGNIFICANT WEATHER ADVISORY FOR COMANCHE COUNTY UNTIL 230 PM
CDT...

AT 203 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR INDIAHOMA...
MOVING WEST AT 5 MPH. OTHER STRONG STORMS WERE LOCATED 10 MILES
SOUTH OF CACHE AND 8 MILES NORTH OF FAXON. ANOTHER STRONG STORM WAS
DEVELOPING NEAR GERONIMO. ALL THESE STORMS WERE MOVING VERY SLOWLY
TO THE WEST AT 5 MPH OR NEARLY STATIONARY.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 50 MPH...
HEAVY DOWNPOURS...

LOCATIONS IMPACTED INCLUDE...
CACHE...GERONIMO...INDIAHOMA...MEDICINE PARK...MEERS AND LAKE
LAWTONKA.

LAT...LON 3484 9854 3446 9835 3446 9866 3448 9867
      3450 9866 3451 9868 3475 9883 3477 9882
TIME...MOT...LOC 1903Z 98DEG 3KT 3467 9871
Special weather statement, Jun 5, 2:29 PM CDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
229 PM CDT TUE JUN 5 2012

OKZ035-038-044-052015-
COTTON OK-KIOWA OK-COMANCHE OK-
229 PM CDT TUE JUN 5 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN COTTON...KIOWA
AND COMANCHE COUNTIES UNTIL 315 PM CDT...

AT 225 PM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING
FROM COOPERTON TO GERONIMO...AND WERE NEARLY STATIONARY.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 50 MPH...
HEAVY DOWNPOURS THAT COULD LEAD TO PONDING ON AREA ROADWAYS...

LOCATIONS IMPACTED INCLUDE...
LAWTON...CACHE...GERONIMO...INDIAHOMA...MEDICINE PARK...ROOSEVELT...
FAXON...COOPERTON...TOM STEED RESERVOIR...FORT SILL...MEERS...
HULEN AND LAKE LAWTONKA.

LAT...LON 3492 9918 3503 9877 3489 9861 3486 9862
      3486 9859 3443 9814 3442 9859 3448 9866
      3450 9866 3451 9870
TIME...MOT...LOC 1925Z 309DEG 5KT 3482 9884 3447 9834

MAXWELL
Local storm report, Jun 5, 3:08 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
308 PM CDT TUE JUN 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     TSTM WND GST     3 W MEDICINE PARK       34.73N 98.55W
06/05/2012  M62 MPH          COMANCHE           OK   MESONET

&&

EM

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 1:27 AM CDTSevere Thunderstorm WarningOUNHarmon, Jackson21 min
Jun 5, 2:37 AM CDTSpecial Weather StatementOUNTillman23 min
Jun 5, 2:07 PM CDTSpecial Weather StatementOUNComanche23 min
Jun 5, 2:29 PM CDTSpecial Weather StatementOUNComanche, Kiowa46 min
Jun 5, 3:14 PM CDTSpecial Weather StatementOUNComanche, Kiowa61 min
Jun 5, 3:20 PM CDTSpecial Weather StatementOUNRoger Mills, Washita40 min
Jun 5, 3:57 PM CDTSpecial Weather StatementOUNCaddo, Washita63 min
Jun 5, 3:59 PM CDTSpecial Weather StatementOUNCuster, Roger Mills, Washita61 min
Jun 5, 4:21 PM CDTSpecial Weather StatementOUNCarter39 min
Jun 5, 4:58 PM CDTSpecial Weather StatementOUNGarvin, Grady47 min
Jun 5, 5:45 PM CDTSevere Thunderstorm WarningOUNCleveland, McClain30 min
Jun 5, 5:56 PM CDTSpecial Weather StatementOUNMurray49 min
Jun 5, 6:14 PM CDTSpecial Weather StatementOUNMcClain46 min
Jun 5, 6:49 PM CDTSpecial Weather StatementOUNJohnston26 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.